Ohio, 2021Winter Weather in Ohio, April 20 to 21, 2021
April 20 to 21, 2021 · NWS ILN · 29 events in 29 counties and zones
A band of rain changed over to snow during the evening of the 20th. As the system moved east, it ultimately produced 2 to 4 inches of snow in most locations.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of rain changed over to snow during the evening of the 20th. As the system moved east, it ultimately produced 2 to 4 inches of snow in most locations. Given the warm nature of the ground, this overnight snow did not produce traditional travel issues. Some trees that had leafed out were knocked down by the snow and did create some obstacles on roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 20, 2:55 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 20, 2:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
355 PM EDT Tue Apr 20 2021
.SYNOPSIS...
Low pressure developing along the Ohio River will bring a band of
rain, changing to snow tonight. Chilly temperatures and a chance of
rain showers will follow for Wednesday. After freezing temperatures
are observed Wednesday night, a modest warmup is forecast for
Thursday as high pressure reaches Kentucky.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Weather map shows a slow moving front situated near the Ohio River,
with a deepening wave of low pressure traveling up the front from
the southwest. Enhanced by upper divergence under the right
entrance region of a jet streak, precipitation is certain with
this event, having already developed in an extensive band of
frontogenesis and deformation located from Detroit to St Louis.
A strong temperature gradient in place will become even more
drastic due to the frontogenesis. Precip moving from the
northwest will start as rain before mixing with snow as much
colder air arrives on a northerly low level flow. All snow may
be observed later tonight north of the Ohio River. Slushy snow
accumulations should be measured in most locations. We may see
around 3 inches over parts of West Central Ohio where a winter
weather advisory remains in effect. 1 to 2 inches will be
possible roughly along I-70, with under an inch south of I-70.
The slushy nature of the snow and warm road temps should limit
effects on travel. Still, this rare late April snow event may be
the latest date for such snow accumulations at Dayton.
Low temperatures dropping to the low and mid 30s will require
continuation of the freeze warning in effect for much of the
area.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Low pressure and wintry precip will be moving quickly east
Wednesday morning. Rain showers may develop for a few hours
Wednesday afternoon under a short wave rounding the west side of
an upper trough. Otherwise, we can expect mostly cloudy skies
and chilly temperatures with highs in the 40s.
For Wednesday night, surface high pressure will be moving toward
Kentucky behind the axis of the upper trough. Under reduced sky
cover and winds, temperatures are likely to plummet to the mid 20s
to low 30s, and a freeze watch remains in effect for the entire
area.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Northwest flow with surface high pressure offering dry and cool
temperatures to start the long term forecast period. After sub-
freezing temperatures Thursday morning -- expect cold highs in the
upper 40s to lower 50s.
Broad mid level ridging and associated height rises will result in a
warming trend Friday. Although temperatures warm, they still will be
a little below normal with highs on Friday around 60.
Progressive mid level shortwave to track from the Plains across the
the area -- with surface low pressure tracking across the Tennessee
Valley. Moisture will spread into the region with rain developing
Friday night and then becoming widespread on Saturday. As the mid
level trof shifts east the rain will end late Saturday night.
Clouds and precipitation will keep temperatures down with highs on
Saturday from the upper 50s to lower 60s.
Northwest flow aloft with surface ridging building into the area
Sunday providing dry weather and cool temperatures. Forecast highs
on Sunday to range from the upper 50s to the lower 60s.
Model solutions consistent with mid level riding building into the
area early next week. This will pattern will bring dry weather with
a warming trend. Expect highs Monday of 65 to 70 and in the mid and
upper 70s on Tuesday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TAF sites are forecast to experience a brief return to winter
weather tonight.
We will see a band of precipitation ahead of developing low
pressure move in this evening. There is high confidence in
occurrence since the band has already formed to the west.
Probably beginning as rain, the precip will mix with snow at all
sites, before changing to all snow at DAY ILN LCK and CMH.
Light slushy accumulations may occur, especially at the northern
sites. Ceilings and visibilities will deteriorate as the
boundary layer saturates, with IFR forecast at all sites. Winds
will shift to north and increase in speed, with gusts around 20
knots likely. One good thing is the forward speed of the system,
which should allow precip to end by 12z. followed by a return to
VFR.
OUTLOOK... MVFR conditions possible Friday night into Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Freeze Watch from late Wednesday night through Thursday
morning for OHZ026-034-035-042>046-051>056-060>065-
070>074-077>082-088.
Freeze Warning from 3 AM to 10 AM EDT Wednesday for OHZ026-034-
035-042>045-051>054-060>063-070>072.
Winter Weather Advisory from 7 PM this evening to 7 AM EDT
Wednesday for OHZ026-034-035.
KY...Freeze Watch from late Wednesday night through Thursday
morning for KYZ089>100.
Freeze Warning from 3 AM to 10 AM EDT Wednesday for KYZ089.
IN...Freeze Watch from late Wednesday night through Thursday
morning for INZ050-058-059-066-073>075-080.
Freeze Warning from 3 AM to 10 AM EDT Wednesday for INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...ConiglioHazardous weather outlook, Apr 20, 3:13 AM EST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
413 AM EDT Tue Apr 20 2021
OHZ026-034-035-210815-
Hardin-Mercer-Auglaize-
413 AM EDT Tue Apr 20 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Freeze Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Freeze Warning.
Freeze Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089-OHZ042>045-051>054-060>063-
070>072-210815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Darke-Shelby-Logan-Union OH-Miami-Champaign-
Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Butler-Warren-
Clinton-
413 AM EDT Tue Apr 20 2021
...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
Additionally, rain will transition to snow tonight. Snow may cause
brief reductions in visibility.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
Freeze Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ090>100-OHZ046-055-056-064-065-073-074-077>082-088-210815-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Delaware-Franklin OH-Licking-Pickaway-
Fairfield-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
413 AM EDT Tue Apr 20 2021
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Rain will transition to snow tonight. Snow may cause brief
reductions in visibility.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Adams
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
The observer 6 miles east-northeast of West Union measured 2.5 inches of snow. The CoCoRaHS observer 3 miles east of Seaman measured 2.2 inches, while another 4 miles north of Peebles measured 1.9 inches.
Winter Weather, Auglaize
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Auglaize forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
The observer west of St. Marys measured 3.8 inches of snow.
Winter Weather, Brown
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
A spotter in Georgetown measured 2 inches of snow.
Winter Weather, Butler
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Butler forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
The county garage near Maustown measured 4 inches of snow. The CoCoRaHS observer 5 miles east of Hamilton measured 3 inches of snow, as did a public report from Maud.
Winter Weather, Champaign
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Champaign forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
A public report from Mechanicsburg measured 3.5 inches of snow. The cooperative observer northeast of St. Paris measured 2.3 inches, and observers 7 miles northwest of Urbana and at the Urbana wastewater treatment plant both measured 2.2 inches.
Winter Weather, Clark
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Clark forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The CoCoRaHS observer 7 miles southwest of Springfield measured 3.7 inches of snow, as did a public report 2 miles southwest of Harmony. The cooperative observer in New Carlisle measured 1.5 inches.
Winter Weather, Clermont
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Clermont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
The CoCoRaHS observer northwest of Withamsville measured 1.7 inches of snow, while another south of Loveland measured an inch.
Winter Weather, Clinton
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The CoCoRaHS observers 2 miles north of Wilmington and 4 miles west of town measured 4.5 inches of snow. The NWS office and a social media post from Clarksville had 4 inches of accumulation.
Winter Weather, Darke
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Darke forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The CoCoRaHS observer northwest of Bradford measured 2.8 inches of snow, while another 4 miles east-northeast of Arcanum measured 2.5 inches. A third observer south of Pitsburg measured 1.8 inches.
Winter Weather, Delaware
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Delaware forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
The CoCoRaHS observer 6 miles east-southeast of Sunbury measured 4.6 inches of snow while another northwest of Powell measured 4.2 inches. The observer located 2 miles southeast of Delaware measured 3.6 inches, while another east of Lewis Center measured 2.7 inches of accumulation.
Winter Weather, Fairfield
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A spotter north of Royalton measured 3 inches of snow while another south of Lancaster measured 2.7 inches. CoCoRaHS observers 2 miles north-northwest and 2 miles north of Pickerington both measured 2 inches, while another 3 miles north of Carroll recorded an inch.
Winter Weather, Fayette
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
The CoCoRaHS observer near Jeffersonville measured 4 inches of snow, as did a public report from Washington Court House. The observer east of Washington Court House measured 3 inches of accumulation.
Winter Weather, Franklin
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A spotter near Shawnee Hills measured 5 inches of snow. A social media post from Westerville measured 4 inches. The CoCoRaHS observer 7 miles northwest of Columbus measured 3.8 inches of snow, and another observer northwest of New Rome and a social media post from Worthington each had 3.5 inches.
Winter Weather, Greene
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Greene forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
The CoCoRaHS observer 3 miles southwest of Xenia measured 3.5 inches of snow, as did another 3 miles north-northwest of Bellbrook. A social media post from Xenia had 3 inches of accumulation.
Winter Weather, Hamilton
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- Public
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A public report from Deer Park had 3.4 inches of snowfall. The CoCoRaHS observer 4 miles south of Cheviot measured 3 inches. Other observers northwest of Wyoming and 3 miles west of Cheviot measured 2.6 inches.
Winter Weather, Hocking
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Hocking forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The observer from Logan measured a half inch of snow.
Winter Weather, Licking
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Licking forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The observer 4 miles north of Granville measured 3 inches of snow. Another east of Pataskala measured 3 inches, while a third north of Kirkersville measured 2.7 inches.
Winter Weather, Logan
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Logan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The observer north of Lakeview measured 4 inches of snow, as did a spotter in town. An observer south of Bellefontaine measured 3.2 inches, while a cooperative observer north of Huntsville measured 3 inches.
Winter Weather, Madison
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Madison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The observer southwest of London measured 3.4 inches of snow while another 4 miles southwest of Plain City measured 2.7 inches.
Winter Weather, Mercer
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
The observer 3 miles south-southwest of Maria Stein measured 3.5 inches of snow.
Winter Weather, Miami
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Miami forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
The observer south of Piqua measured 3 inches of snow, as did a spotter north of Troy. Other observers 1 and 6 miles southeast of Tipp City measured 1.9 and 2.4 inches, respectively.
Winter Weather, Montgomery
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Observers 4 miles south of Centerville and 2 mile southeast of Miamisburg, along with a spotter in Centerville all measured 3 inches of snow.
Winter Weather, Pickaway
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Pickaway forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
The observer in Circleville measured 2 inches of snow.
Winter Weather, Pike
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Pike forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
The observer in Waverly measured an inch of snow.
Winter Weather, Preble
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Preble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The observer north of Eaton measured 2.5 inches of snow.
Winter Weather, Ross
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Ross forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
The observer 6 miles northwest of Chillicothe measured 2 inches of snow.
Winter Weather, Scioto
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Scioto forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
The observer east of Lucasville measured an inch of snow.
Winter Weather, Union
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
The observer 2 miles east-northeast of Marysville measured 4.5 inches of snow, as did a public report from 3 miles west-southwest of Shawnee Hills. The cooperative observer in Marysville measured 3.9 inches. Other observations 4 miles northwest of Raymond and 3 miles east of Somersville had 2.5 inches of accumulation.
Winter Weather, Warren
- When
- April 20, 6:00 PM EST to April 21, 5:00 AM EST
- Where
- Warren forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
A NWS employee 3 miles east of Lebanon measured 3.7 inches of snow. The CoCoRaHS observer 4 miles east-northeast of Loveland measured 3.5 inches, as did the county garage south of Lebanon.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, April 20, 20211 death · $200,000 · 1 event
- Frost and Freeze in Missouri, April 20 to 22, 2021$3.5 million · 32 events
- Frost and Freeze in Pennsylvania, April 20 to 22, 2021$3.0 million · 1 event
- Winter Weather in Indiana, April 20, 2021$50,000 · 1 event
- Winter Storm and Winter Weather in Kansas, April 20, 202113 events
- Drought in Texas, April 20 to 30, 20218 events
- Winter Weather in Indiana, April 20 to 21, 20218 events
- Winter Weather in Ohio, April 20 to 21, 20218 events
- Winter Weather in Kentucky, April 20 to 21, 20217 events
- Winter Weather in Indiana, April 20 to 21, 20215 events
- Frost and Freeze in Colorado, April 20, 20213 events
- Frost and Freeze in Kansas, April 20 to 21, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956390, 956391, 956392, 956393, 956394, 956395, 956396, 956397, 956398, 956399, 956400, 956401, 956402, 956403, 956404, 956405, 956406, 956407, 956408, 956409, 956410, 956411, 956423, 956424, 956425, 956426, 956427, 956428, 956429.